Alert archive / Illinois / Tornado Warnings in 2022

Tornado Warning 8, NWS Quad Cities, IA

April 30, 2022Jo Daviess County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 30, 2022, 3:32 PM CDT for Jo Daviess County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2022, 3:32 PM CDT (20:32 UTC)
Expired
Apr 30, 2022, 4:00 PM CDT
In force
28 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jo Daviess County, IL

The radar

The Quad Cities radar (KDVN), 87 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:46 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

347 
WFUS53 KDVN 302032
TORDVN
ILC085-302100-
/O.NEW.KDVN.TO.W.0008.220430T2032Z-220430T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
332 PM CDT Sat Apr 30 2022

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  North central Jo Daviess County in northwestern Illinois...

* Until 400 PM CDT.
    
* At 332 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Aiken, or over Galena, moving north at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Council Hill around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4232 9037 4232 9042 4234 9043 4238 9047
      4238 9048 4251 9048 4251 9031
TIME...MOT...LOC 2032Z 188DEG 34KT 4239 9042 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Uttech
3 follow-up statements
978 
WWUS53 KDVN 302040
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
340 PM CDT Sat Apr 30 2022

ILC085-302100-
/O.CON.KDVN.TO.W.0008.000000T0000Z-220430T2100Z/
Jo Daviess IL-
340 PM CDT Sat Apr 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR NORTH
CENTRAL JO DAVIESS COUNTY...
    
At 340 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Galena Territory, or near Galena, moving north at 35
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Council Hill around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4238 9035 4239 9043 4251 9046 4251 9031
TIME...MOT...LOC 2040Z 190DEG 30KT 4244 9036 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Uttech
645 
WWUS53 KDVN 302047
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
347 PM CDT Sat Apr 30 2022

ILC085-302100-
/O.CON.KDVN.TO.W.0008.000000T0000Z-220430T2100Z/
Jo Daviess IL-
347 PM CDT Sat Apr 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHWESTERN JO DAVIESS COUNTY...
    
At 347 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Council Hill, or near Galena, moving north at 35
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Jo Daviess County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4245 9033 4246 9041 4251 9039 4251 9031
TIME...MOT...LOC 2047Z 191DEG 30KT 4250 9034 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Uttech
100 
WWUS53 KDVN 302054
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
354 PM CDT Sat Apr 30 2022

ILC085-302104-
/O.EXP.KDVN.TO.W.0008.000000T0000Z-220430T2100Z/
Jo Daviess IL-
354 PM CDT Sat Apr 30 2022

...THE TORNADO WARNING FOR NORTHWESTERN JO DAVIESS COUNTY WILL EXPIRE
AT 400 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty 
winds are still possible.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Illinois.

LAT...LON 4245 9033 4246 9041 4251 9039 4251 9031
TIME...MOT...LOC 2054Z 188DEG 34KT 4256 9033 

$$

Uttech

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 30, 3:01 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 30, 3:01 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
301 PM CDT Sat Apr 30 2022

.SYNOPSIS...
Issued at 300 PM CDT Sat Apr 30 2022

A strong low pressure system was spinning over NW IA today with a
warm front extending SE across the CWA roughly from CID to
Galesburg as of 2 PM. Showers were developing and quickly
streaming NNE across parts of the area. As of 2 PM, there were no
lightning strikes. A Tornado Watch is in effect for the IL
counties east of a line from Galena through Galesburg until 8 PM.
The severe risk is expected to be brief across our CWA with the
threat exiting east by late afternoon or early evening along with
precipitation chances decreasing or ending. Temperatures were in
the 60s to around 70 with dew points in the mid 50s to low 60s.
Winds were S or SE at 10 to 20 MPH with gusts of 25 to 35 MPH.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 300 PM CDT Sat Apr 30 2022

Tonight and Sunday, shower and storm chances will be quickly ending
or will have ended by early this evening as the warm front lifts NE
through the NE CWA and a cold front quickly surges into the area
from the SW.  Some low clouds will be found spinning around the low
as it tracks NE into northern WI by midday Sunday. This will be most
prevalent across areas north of I 80. The far NW CWA will see slight
or low chances for showers through the night. Opted to keep Sunday
daytime dry, but some wrap-around sprinkles cannot be ruled out
north of I 80.  Winds will be from the SSE and shift to the SW and W
tonight. They will remain gusty through the short term. Lows will be
in the mid 40s to near 50. Highs Sunday will range from the upper
40s and low 50s north to upper 50s to near 60 south.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 300 PM CDT Sat Apr 30 2022

Not much change was made to the long term forecast blend as focus
was on the short term.

Monday afternoon through Tuesday, a large low pressure system will
track NE across MO and IL bringing showers and storms to the entire
area with a good soaking rain expected of roughly 0.75 to 1.5
inches.  Severe storms are not expected.

Late Wednesday night through Friday night, models bring yet another
system or systems across MO and IL with the CWA remaining on the
north side of the track.  There remain timing differences and thus
low confidence in this time period. Rainfall will be focused across
areas south of I 80 with the highest totals across MO.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1244 PM CDT Sat Apr 30 2022

Scattered showers and thunderstorms will be possible this
afternoon and into the early evening with some MVFR cigs and
possibly MVFR visibilities with the rain reduction as a cold
front sweeps across the area. Gusty S to SE winds will be seen
ahead of the front, with winds becoming SW and eventually W
behind the front. Speeds will remain strong at 10 to 20 kts with
gusts 20 to 30 kts. IFR cigs are expected at CID and DBQ overnight
and Sunday morning as the parent low moves north of the area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...14
SHORT TERM...14
LONG TERM...TGP
AVIATION...14
Hazardous weather outlook, Apr 30, 3:14 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
314 AM CDT Sat Apr 30 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
314 AM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center is forecasting a slight risk for
severe thunderstorms over much of the outlook area today and
early this evening. A strong storm system will bring the threat
for a few supercell thunderstorms to eastern Iowa and northwest
Illinois between 11 AM and 6 PM today, with the threat for hail up
to quarter size, damaging winds to 60 mph, and isolated
tornadoes.

Storms will quickly move northeast at 40 mph. The threat for
severe weather will be greatly influenced by how much we warm up
today, and with rain and clouds around this morning, the threat
for afternoon severe weather is uncertain. If temperatures do warm
over 70 degrees, the threat for severe storms will be more
likely. The greatest coverage of afternoon storms will be over
northwest Illinois.

In addition to the storms, winds will be gusting up to 40 mph at
times today.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Winds gusting up to 30 mph can be expected on Sunday.

There is a chance of thunderstorms Monday night and possibly into
Tuesday. At this time no severe storms are expected.

Thunderstorms may occur Thursday night into Friday. At this time
it is too early to determine a severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 11 AM and 6 PM.

In the hours before

Special weather statement, Apr 30, 3:08 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
308 PM CDT Sat Apr 30 2022

IAZ042-ILZ001-302030-
Jo Daviess IL-Dubuque IA-
308 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of northwestern Jo
Daviess, northern Jackson and east central Dubuque Counties through
330 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm over
Menominee, or 7 miles southeast of Dubuque, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Jo
Daviess, northern Jackson and east central Dubuque Counties,
including the following locations... Lock And Dam 11 and Massey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Illinois.

&&

LAT...LON 4254 9064 4251 9064 4251 9046 4238 9050
      4238 9067 4256 9066
TIME...MOT...LOC 2008Z 193DEG 40KT 4245 9057

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Uttech
Special weather statement, Apr 30, 3:28 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
328 PM CDT Sat Apr 30 2022

IAZ054-ILZ001-302100-
Jo Daviess IL-Jackson IA-
328 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of north central Jo
Daviess, northeastern Jackson and southeastern Dubuque Counties
through 400 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galena, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Galena around 340 PM CDT.
  Council Hill around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Illinois.

&&

LAT...LON 4230 9038 4231 9049 4238 9049 4238 9048
      4239 9049 4251 9049 4251 9031
TIME...MOT...LOC 2027Z 188DEG 34KT 4234 9043

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 3:28 PM CDTSpecial Weather StatementDVNJo Daviess32 min
Apr 30, 3:46 PM CDTSpecial Weather StatementDVNWhiteside29 min
Apr 30, 4:31 PM CDTSpecial Weather StatementDVNStephenson29 min
Apr 30, 5:41 PM CDTSpecial Weather StatementDVNBureau19 min

Nearby

Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.